Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


A Med Students Conundrum
Dec 27, 2011

At the start of September, I started a relationship with a girl, which lasted a month before she left. We used a condom every time we had sex, though on one occasion the condom broke while she was menstruating, which came to light after we had both come to a finish. I had no sense to be worried as she didn't arise from a high risk group. Alas, several weeks later, I developed severe joint pain, night sweats, malaise, nausea, myalgia, groin/testicular pain and two small rashes on my trunk and inner thigh respectively (however I had no fever, or swollen lymph nodes). My doctor at my school tested me for STDs, all of which came back negative, except for a swab of my urethra that showed Entercococcus bacteria. I was prescribed a seven day course of Erythromycin, which was completed, during which time I seemed to recover. At the time of finishing my course of Antibiotics, I began to experience Neuropathy (paresthesia, shooting pain, pins and needles etc.) bilaterally throughout my body. As well I have 'possibly' developed esophageal ulcers, mildly swollen unilateral cervical lymph nodes (primarily on my SCM). As well I've found GI disturbances to have increased, along with lower back/abdominal pain and mild headaches accompanied by a sore neck. Unfortunately I go to school in the outside of the US, which poses a bit of a problem in terms of adequate healthcare. I'm flying to the US to performa a PCR test for HIV-1 within several days, however as I have less then a month left in my term, I hope to stay and finish my term regardless of the outcome of the test. I worry however that abating from early treatment might carry long term consequences, and a poorer prognosis if I do test positive. My question is in regards to the Neuropathy I have been experiencing for the past 9 days. Should I expect them to abate and have you ever come across a similar presentation? Thank you for your time Doctor.

For previous medical history, I have had two mild cervical herniations btw C4-5 and C6-7 along with a non-degenerative (possibly congenital) syrinx cavity at C4-5. Which has lead to bilateral muscle spasms throughout but not limited to my upper limbs.

Response from Dr. McGowan

Your symptoms are fairly non-specific.

Since you have had them for several weeks, I would do an HIV antibody (Elisa) test rather than a PCR first. The PCR is only useful for diagnosis if there is an indeterminant EIA or in the first couple of weeks of symptoms.

Of course the neuropathy may be related to your previous spinal condition. Other possibilities for the constellation of symptoms may be an auto-immune condition, such as Behcet's Syndrome. You should review these issues with your doctor.

Best, Joe



Previous
After diagnosis/long time treatment
Next
Question for Docs

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement